MAUDE Adverse Event Report: ARTHREX, INC. BONE TAP, CANNULATED, 4.5MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ARTHREX, INC. BONE TAP, CANNULATED, 4.5MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number BONE TAP, CANNULATED, 4.5MM
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed.The device met all specifications as received.Visual evaluation revealed that the threaded, distal portion of the cannulated bone tap shaft had broken off prior to receipt for investigation.This type of event is most likely caused by not inserting the device co-axial to the pilot hole, prying/leveraging, the use of excessive force, and/or by improper bone preparation.
 
Event or Problem Description
It was reported that during a 5th metatarsal fx procedure, the surgeon used a 4.5mm cannulated bone tap, ar-8956c-45t to tap the metatarsal.When removing the bone tap, the shaft broke and the threaded portion of the bone tap remained in the intermedullary canal.Additional information received 10/24/2018: no attempts were made to remove the device however, the rep and surgeon discussed ways to get it out.They spoke to the family, but never attempted to remove it.The patient was closed and splinted.

Brand Name
BONE TAP, CANNULATED, 4.5MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8074226
Report Number1220246-2018-00745
Device Sequence Number16735197
Product Code LXH
UDI-Device Identifier00888867055728
UDI-Public00888867055728
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model NumberBONE TAP, CANNULATED, 4.5MM
Device Catalogue NumberAR-8956C-45T
Device Lot Number1391743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2018
Initial Report FDA Received Date11/15/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;